New York, 2021Flash Flooding in New York, July 2, 2021
July 2, 2021 · NWS OKX · 5 events in 2 counties and zones
Low pressure meandering along a stalled frontal boundary produced scattered showers and thunderstorms across the region. With light upper level flow, these storms were generally slow moving, resulting in flash flooding across parts of New York City and the Lower Hudson Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure meandering along a stalled frontal boundary produced scattered showers and thunderstorms across the region. With light upper level flow, these storms were generally slow moving, resulting in flash flooding across parts of New York City and the Lower Hudson Valley. Rainfall amounts in the heaviest storms ranged from around 1 to 1.5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 2, 1:09 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 2, 1:09 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
209 PM EDT Fri Jul 2 2021
.SYNOPSIS...
Low pressure will remain across the area this afternoon as a
backdoor cold front approaches from the northeast late this
afternoon into this evening. Strengthening offshore low
pressure will then pass well south and east of the area late
tonight into Saturday. Weak high pressure builds across the area
late Saturday night into Sunday. A warm front will then pass
through on Monday, followed by a midweek cold front that may
become nearly stationary across the area.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The combination of falling heights with the approach of the
upper low/trof and marginal-moderate instability will allow for
convection to increase along multiple boundaries across the
region today as well as an approaching backdoor cold front this
afternoon into this evening (NE to SW).
Showers chances increase today with showers becoming likely
this afternoon. The 0-6km bulk shear increases from around 30-35
kt to near 45-50 kt but CAPE is expected to stay below 1000
J/kg, making for higher shear low CAPE environment. Some
thunderstorms could produce gusty winds and small hail as a
result.
Highs forecast to be mainly in the 70s except for near 80 for
NYC and urban Northeast NJ.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Surface low along cold front moves towards Nova Scotia Friday
night into Saturday. Another wave of low pressure develops along
that cold front and moves near Nova Scotia Saturday night
through Sunday night. Weak high pressure will start to build
into the local region Sunday night.
Still a chance for thunderstorms for early into mid evening
tonight but with decreasing CAPE, thunderstorm chances will
decrease. Showers will linger around as the upper level low along
with trough axis gradually moves into the region from the west.
This cold pool aloft will make for enough instability and
showers remaining in the forecast through Saturday.
For Saturday, diurnal instability will make for chances of
thunderstorms once again as the upper level low will be centered
right near the local region along with the trough axis.
For Saturday night, showers linger but thunderstorm chances
decrease. Shower chances decrease late that night. There will be
another chance for showers and thunderstorms Sunday with a
decreasing chance of showers Sunday night as weak high pressure
begins to build in.
Cooler lows are expected tonight (mainly upper 50s to lower
60s) and coolest day forecast is on Saturday. The main factor
will be increasing easterly flow behind the departing wave of
low pressure that will help establish a cool maritime airmass
within the region.
Coolest day forecast is Saturday with highs only in the mid 60s
to lower 70s for much of the region.
The low level wind flow becomes more NE on Saturday with
decreasing winds Saturday night and more light variable flow for
Sunday. A light southerly flow develops Sunday night. The
airmass will start to moderate Sunday into Sunday night as
temperatures for both highs Sunday and lows Sunday night
increase a few degrees from the respective periods prior.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Warm start to the week is in the forecast. Mid level ridge builds
into southern New England Monday. This when coupled with the
established Atlantic high and steady southwest winds leads to above
average temperatures. Monday dew points are in the low 60s and with
temperatures in the mid to upper 80s it is unlikely Heat Advisory
criteria will be met. However Tuesday and Wednesday dew points rise
into the mid to upper 60s with temperatures in the low 90s. It is
possible these days may reach criteria and will have to be
monitored. Fortunately a trough over Great Lakes region nears New
York late Wednesday into Thursday bringing increased rain chances
and mitigating the hear. Beyond Thursday much depends on the
development or lack there of with the remnants of Elsa. Global
models still show some disagreement on the trajectory and intensity
though it is likely additional moisture from the system and or Gulf
Coast moisture in general will lead to possible increased rain
chances Friday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A back door cold front pushes across the area this evening.
Showers and isolated thunderstorms will continue this afternoon
with MVFR and low end VFR conditions. MVFR or lower still
expected for eastern terminals. Thunderstorm activity is
expected to increase again later this afternoon and evening.
Southwest winds remain less than 10 kt outside of convection.
Winds will eventually become more easterly then northeasterly
late this evening/early tonight as the backdoor cold front push
across the region.
Some drizzle will be possible overnight with the backdoor cold
front. Additional showers and thunderstorms will be possible
again on Saturday.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments are expected to refine timing of thunderstorms and
MVFR/IFR this evening.
.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday afternoon...MVFR or lower likely at times in showers.
.Sunday...Mainly VFR. A chance of showers. An isolated thunderstorm
possible.
.Monday...Mainly VFR. Slight chance of showers and thunderstorms N
and W of NYC.
.Tuesday...Mainly VFR.
.Wednesday...Sub-VFR in showers and thunderstorms, mainly in the
afternoon. SW winds become more northerly late.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
sub-SCA expected on non-ocean through Sunday night. SCA seas
expected on the ocean this afternoon east of Fire Island Inlet
and for all of the ocean tonight. The SCA seas will last through
Saturday and potentially Saturday night as well. The seas on
the ocean lower below SCA with the decrease in wind Sunday into
Sunday night.
SCA conditions unlikely through the long term. Winds are
expected to be out of the southwest 13-17 kts through Wednesday
with waves 4-5 ft. Winds then shift out of the northwest
following a west low pressure system.
&&
.HYDROLOGY...
Other than some possible minor flooding potential with showers
and thunderstorms with some potential for training of
convection, no other hydrologic problems are expected through
tonight. Layer precipitable waters are decreasing as well with
values of less than 1.5 inches for tonight, so heavy rain will
become less likely especially for tonight.
No hydrologic impacts are expected for this weekend and into
next week through Thursday.
&&
.TIDES/COASTAL FLOODING...
There is a high risk of rip currents at the ocean beaches today
through Saturday evening. The primary factor contributing to
this is a southerly swell of 4 to 5 feet height and 7 to 8
second period. Surf height is expected to increase on Saturday
as an easterly swell develops in combination with a continuing
southerly swell of 4 feet height and 8 second period. Surf
height will be relatively greater for the more eastern ocean
beaches.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Saturday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT
Saturday for ANZ355.
Small Craft Advisory until 6 PM EDT Saturday for ANZ350-353.
&&
SYNOPSIS...DJ/JM
NEAR TERM...JM/DW
SHORT TERM...JM
LONG TERM...DJ
AVIATION...BC
MARINE...DJ/JM
HYDROLOGY...DJ/JM
TIDES/COASTAL FLOODING...JMHazardous weather outlook, Jul 2, 2:59 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
359 PM EDT Fri Jul 2 2021
NYZ075-080-081-178-179-032000-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
359 PM EDT Fri Jul 2 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-032000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
359 PM EDT Fri Jul 2 2021
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-032000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
359 PM EDT Fri Jul 2 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 2, 2:52 PM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
352 PM EDT Fri Jul 2 2021
NYZ067-022045-
Orange-
352 PM EDT Fri Jul 2 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGE COUNTY...
At 351 PM EDT, a strong thunderstorm was located over Millrift, or
over Port Jervis. The storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Port Jervis, Cuddebackville, Otisville, Huguenot, Unionville,
Deerpark, Westtown and Slate Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4149 7476 4150 7448 4151 7447 4126 7447
4127 7450 4136 7470 4137 7469 4138 7471
4139 7471 4140 7474 4143 7474 4143 7476
4145 7476 4146 7475
TIME...MOT...LOC 1951Z 265DEG 3KT 4141 7471
DSFlash Flood, Queens
- When
- July 2, 3:27 PM EST to 4:00 PM EST
- Where
- Queens County, 0.19 mi ESE of College Pt to 0.24 mi E of College Pt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.779, -73.827
The Whitestone Expressway was closed at 22nd Road in Flushing due to flooding.
Flash Flood, Queens
- When
- July 2, 3:37 PM EST to 4:00 PM EST
- Where
- Queens County, 0.08 mi WSW of Broadway to 0.04 mi W of Broadway
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.769, -73.821
The lobby of a building in Flushing was flooded with a few inches of flood water. The office on the ground floor was pumping out floodwater.
Flash Flood, Queens
- When
- July 2, 3:52 PM EST to 4:00 PM EST
- Where
- Queens County, 1.37 mi S of Flushing to 1.39 mi S of Flushing
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.730, -73.831
Standing water was reported up to the bumpers of cars in Jamaica.
Flash Flood, Queens
- When
- July 2, 3:52 PM EST to 4:00 PM EST
- Where
- Queens County, 0.55 mi W of Broadway to 0.51 mi W of Broadway
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.770, -73.831
Standing water was reported up to the bumpers of cars in Flushing.
Flash Flood, Rockland
- When
- July 2, 8:09 PM EST to 8:39 PM EST
- Where
- Rockland County, 0.85 mi WSW of Piermont to 0.8 mi WNW of Piermont
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.047, -73.946
NY 303 was closed due to flooding between Spruce Street and Orangeburg Road in Orangeburg.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arizona, July 2, 20212 injured · $110,000 · 61 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 2, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 2, 2021$60,000 · 3 events
- Flash Flood in New Mexico, July 2, 2021$50,000 · 1 event
- Hail and Damaging Winds in New York, July 2, 2021$25,000 · 1.25 in hail · 3 events
- Flash Flooding and Heavy Rain in Louisiana, July 2 to 3, 20218 events
- Flash Flooding in New Jersey, July 2, 20215 events
- Damaging Winds in New Jersey, July 2, 202150 kt wind · 5 events
- Flash Flooding and Hail in Texas, July 2 to 3, 2021$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2021$1,000 · 1.25 in hail · 3 events
- Damaging Winds in Pennsylvania, July 2, 202150 kt wind · 3 events
- Hail in Colorado, July 2, 20211.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976288, 976291, 976293, 976295, 976300.